Ask a doctor

Upper Eyelid Swelling 4 Months After Restylane in Tear Troughs

Had restylane in my tear trough and cheeks Nov. 16, 2010 w/ bruising & swelling under my eyes post procedure. Early Jan, 2011, I woke up to swollen upper eyelids & around my tear ducts. It's not gone away. I've seen my GP & an eye doctor. It's not an infection. Antibiotic drops didn't work, neither did drops for allergies. The docs think it's from resty. even though it wasn't injected in that area. I'm very upset & don't know what to do. Should I have it dissolved?

Doctor Answers (7)

Restyalane swelling 4 months later-Unlikely

+1

Hi, when I read this and I saw you sought medical care I was unnevred.  This in very unlikely due to your Restylane injection.  Your primary care physician must have not have heard you when you told them your injection was 4 months prior and you woke up suddenly with the swelling.  Please seek another opinion.  There are many causes of bilateral UPPER eyelid some of which are serious.


Annapolis Dermatologist
5.0 out of 5 stars 1 review

If you have upper eyelid swelling after Restylane, it may be from the Restyalne

+1

If you have upper eyelid swelling after Restylane, it may be from the Restyalne. If your doctor says that it is not from the Restylane, and it’s just persistent swelling, you can get a second opinion because if it is the Restylane, it can be dissolved with hyaluronidase.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 19 reviews

Swelling around upper eyelids after restylane

+1

It wouldn't make sense that Restylane injections in the tear troughs would spread to the upper eyelids. The swelling that occurred a couple of months after the injections might not be related to the filler. Could there be a sinus infection causing the upper eyelid swelling? If it is related to the Restylane it might be a physical partial obstruction to venous flow rather than an allergic reaction. Expalining how a venous flow could occur is difficult.

Possibly injecting hyaluronidase into the tear trough may dissolve the restylane and you may see improvement if there is a physical reason for your swelling but rule out a sinus problem first.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Restylane may cause swelling of eyelids in the area into which it is injected.

+1

Restylane may cause swelling of eyelids in the area into which it is injected. It is unlikely to cause such swelling at a distant location (even contiguous) 4 months after the injection. Prudent advice would be to visit your dermatologist for other causes.

Edward Lack, MD
Chicago Dermatologist
3.0 out of 5 stars 5 reviews

Restylane may cause swelling in the area where it is injected

+1

However, if it is injected in the lower eyelid and the swelling is in the upper eyelid, it is unlikely that the swelling was caused by a restylane injection.

There are a few reports of Restylane or other fillers migrating from the place they were injected to other portions of the face, but the migration is usually downward.  There is practically no way of Restylane to get from the lower eyelid to the upper eyelid.

Have you changed anything in your daily routine that might account for eyelid irritation?  Like soaps, laundry detergents, face creams, nail polish? 

There are different causes of eyelid swelling.  Consult your dermatologist regarding this matter.  Further investigation into the cause of this is definitely in order.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Eyelid Swelling from Restylane Injections

+1

I agree that it would be very unlikely that Restylane injections in the tear troughs four months ago would cause upper eyelid swelling now. I think it is important for you to continue your search for other causes of eyelid swelling, such as allergies, and not think of dissolving the Restylane as a solution for this problem.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Upper Eye Lid Swelling 4 Months After Restylane Injections in Lower Lids

+1

Hi Sally Anne,

Sorry to hear about your upper eyelid swelling 4 months after Restylane was injected in your lower eyelids.  I have not seen or heard about this as a Restylane related adverse event.  Make sure that your thyroid hormone levels are normal.  I don't believe that dissolving the Restylane from your lower lids will help (unless your lower lids are swollen too).  I hope that your swelling resolves quickly.  Please keep us informed of your progress. Good luck and be well.

Dr. Persky

Encino, CA

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.